Purpose: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) associated with the use of nonsteroidal antiinflammatory drugs (NSAIDs) are described.
Summary: A search of the English- language medical literature was conducted to identify studies and cases of SJS and TEN associated with NSAIDs and cyclooxygenase-2-selective NSAIDs available in the United States. Several epidemiologic studies, case reports, and case series involving SJS and TEN associated with NSAIDs were identified. Of the available NSAIDs, oxicam derivatives appeared to have the greatest association with SJS and TEN. The relative risks reported with other NSAIDs are much lower. The risk with cyclooxygenase-2-selective NSAIDs and meloxicam is less clear, since all were introduced after the completion of the epidemiologic studies. SJS or TEN from NSAIDs and cyclooxygenase-2-selective NSAIDs appears to affect the same patient population as other medications that cause SJS or TEN. The risk of SJS or TEN caused by NSAIDs is extremely low (less than 2 per 1 million users per week for oxicam derivatives, less than 1 per 1 million users per week for other NSAIDs, and 6 cases per 1 million person-years for celecoxib). Aspirin is not typically associated with SJS or TEN. Of the other salicylates, SJS or TEN has only been reported with diflunisal.
Conclusion: The risk of SJS or TEN in patients receiving NSAIDs is extremely low; older patients, women, and patients within the first month of treatment initiation appear to have the greatest risk. Health care providers and patients should be aware of the signs and symptoms of SJS and TEN.